Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 341, NWS Dodge City, KS

August 27, 1998Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 1998, 8:58 PM CDT for Seward County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 1998, 8:58 PM CDT (01:58 UTC)
Expired
Aug 27, 1998, 9:30 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Seward County, KS

What was reported inside it

TimeReportWhereRemark
Aug 27, 9:10 PM CDTThunderstorm Wind 52Liberal, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS1 KDDC 280157 RRA
SVRDDC
KSC175-280230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
858 PM CDT THU AUG 27 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SEWARD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 930 PM CDT

* AT 857 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHEAST OF NATIONAL HELIUM PLANT MOVING
  EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF EASTERN SEWARD COUNTY SOUTH OF KISMET

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

PARKIN/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:27 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 27, 3:27 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT THU AUG 27 1998

MAIN CHALLENGE THE NEXT 48HRS IS POPS IN FIRST 12HRS.

AT 20Z...SFC FRONT SEEMS TO BE FROM NEAR HYS TO JUST W OF GCK TO NEAR
EHA.  LOW LEVEL MOISTURE CONVERGENCE ALONG AND AHEAD OF FRONT IS
SIGNIFICANT...WITH DEW POINTS OF 71/72/74 AT GBD/HYS/RSL.  CAP IS
ESSENTIALLY GONE ACROSS ALL OF CWA...AND CU FIELD JUST CONTINUES TO
DEVELOP.  STRONG STORM POPPED FIRST IN EXTREME EASTERN HODGEMAN
COUNTY ABOUT 1940Z...FOLLOWED QUICKLY BY A SVR STORM (DIME HAIL)
IN EASTERN PAWNEE CO.  STORM MOVEMENT IS NE AROUND 20 MPH...SO EXPECT
MORE DEVELOPMENT THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS
MAIN SEVERE THREAT.  HEAVY A GOOD BET WITH ANY STORM WITH SO MUCH
JUICE AVAILABLE.

THIS MORNING MODEL INITIALIZATION SHOWED ETA BEST AT 5H WITH RESPECT
TO SHORT WAVE OVER EASTERN MONTANA...AS WELL AS WITH BONNIE.
PLUS...ETA PICKED UP ON SMALL 594 HIGH PRESS OVER WESTERN MISSISSIPPI
BEST.  AT SFC AND 850MB...NO MODEL WAS PICKING UP ON POSITION OF
FRONTAL BOUNDARY AT 12Z...BUT NGM HAD BEST 6 HOUR POSITION.
THUS...WILL FAVOR A COMPROMISE BETWEEN ETA AND NGM FOR TEMPS AND
TIMING OF STARTING/ENDING PRECIP CHANCES.  AVN SEEMS TOO LIGHT ON
PRECIP AMOUNTS AND HANGS ON TO MEASURABLE PRECIP TOO LONG.
GOING WITH FEW OR NO CLOUDS ON FRIDAY...AFTER EARLY MORNING LOW POPS
IN SOUTH.  SAME OR LITTLE WARMER FOR SATURDAY.

WILL GO SLIGHTLY BELOW FWC TEMP GUIDANCE...WHICH TURNS OUT TO BE
CLOSE TO FAN TEMP GUIDANCE.

EXTENDED: CHALLENGE THIS EXTENDED PERIOD IS POPS AND FRONTAL
BOUNDARIES AND JUST HOW MUCH TROFINESS STAYS OR REINFORCES ITSELF IN
THE ERN 1/3 US.  UKMET COOLER AND MORE AGGRESSIVE WITH ERN TROF AND
DEEPER ANTICYCLONE THAT COULD KEEP COOLER AIR BACKED INTO THE
ROCKIES.  MRF/EURO A LITTLE WARMER AND LESS TROFINESS IN THE EAST.
WILL BLEND MORE TOWARD SLIGHTLY WARMER MRF/EURO AND KEEP HINT OF
COOLER UKMET.  NW FLOW CONT AT H5 TO ALSO BRING MORE CHANCES OF TRW
THRU THE PERIOD...MAINLY EVE AND OVERNIGHT.  FNTL BNDRY HANGS UP IN
FAR WEST ON SUN/MON AND THEN RETURNS AS A WARM FRONT ON TUE.  COLD
FRONT PROGGED THEN ON TUES NIGHT AND WED MORN WITH COOLER TEMPS WED
AND THURSDAY BACK INTO 80S.  BEST CHANCES FOR RAIN LOOK LIKE TUES
NIGHT WITH FRONT...HOWEVER WITH NW FLOW PATTERN CANT RULE OUT A
CHANCE EACH DAY THRU TUES BUT WITH LESSER CHANCE AFTER FROPA AND
LARGE ANITICYLONE TO DRY THINGS OUT FOR WED AND THURSDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 066/090 063/093 063 62-
GCK 064/087 060/090 062 61-
EHA 063/088 062/091 062 52-
LBL 067/091 064/094 063 62-
HYS 065/089 065/093 064 72-
P28 070/092 067/095 066 721

.DDC...NONE.

BURKE/KRUSE

In the hours before

Local storm report, Aug 27, 7:45 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT THU AUG 27 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0253 PM    9 N LARNED                KS   0.75 INCH HAIL
08/27/98   PAWNEE

0340 PM    4 E ASH VALLEY            KS   0.75 INCH HAIL
08/27/98   PAWNEE

0550 PM    SCHOENCHEN                KS   0.88 INCH HAIL
08/27/98   ELLIS

0605 PM    5 S JETMORE               KS   0.75 INCH HAIL
08/27/98   HODGEMAN                       WINDS GUSTED TO 60 MPH

0625 PM    VICTORIA                  KS   0.88 INCH HAIL
08/27/98   ELLIS

0633 PM    8 SE MONTEZUMA                 FLOODING
08/27/98   GRAY                           WATER FLOWING OVER HIGHWAY 23 DEEP
                                          ENOUGH TO CLOSE THE ROADWAY TO
                                          TRAFFIC 6 MILES SOUTH OF
                                          THE 156/23 INTERSECTION

0638 PM    12 SW JETMORE             KS   0.88 INCH HAIL
08/27/98   HODGEMAN

0700 PM    3 NW MISSLER              KS   1.00 INCH HAIL
08/27/98   MEADE

01
Local storm report, Aug 27, 7:47 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT THU AUG 27 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    8 NW KINSLEY              KS   60 MPH TSTM GUST
08/27/98   EDWARDS

0453 PM    3 SW ZOOK                 KS   60 MPH TSTM GUST
08/27/98   PAWNEE

0553 PM    4 SE MONTEZUMA            KS   WIND DAMAGE
08/27/98   GRAY                           5 INCH DIAMETER TREE LIMBS BLOWN
                                          DOWN

0645 PM    15 SW JETMORE             KS   1.75 INCH HAIL
08/27/98   HODGEhMAN

01
Local storm report, Aug 27, 7:47 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT THU AUG 27 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    8 NW KINSLEY              KS   60 MPH TSTM GUST
08/27/98   EDWARDS

0453 PM    3 SW ZOOK                 KS   60 MPH TSTM GUST
08/27/98   PAWNEE

0553 PM    4 SE MONTEZUMA            KS   WIND DAMAGE
08/27/98   GRAY                           5 INCH DIAMETER TREE LIMBS BLOWN
                                          DOWN

0645 PM    15 SW JETMORE             KS   1.75 INCH HAIL
08/27/98   HODGEhMAN

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:03 PM CDTFlash Flood WarningDDCHodgeman3 hr
Aug 27, 7:04 PM CDTSevere Thunderstorm WarningDDCMeade46 min
Aug 27, 7:30 PM CDTSevere Thunderstorm WarningDDCHodgeman50 min
Aug 27, 7:37 PM CDTSevere Thunderstorm WarningDDCStevens48 min
Aug 27, 7:50 PM CDTSevere Thunderstorm WarningDDCMeade50 min
Aug 27, 8:17 PM CDTSevere Thunderstorm WarningDDCGrant48 min
Aug 27, 8:26 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens49 min
Aug 27, 9:09 PM CDTSevere Thunderstorm WarningDDCMeade46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.